Lance Littlejohn

Lance Littlejohn
Professor of Mathematics
High Res Photo

Professor, Department of Mathematics


Ph.D., The Pennsylvania State University, 1981
M.A., University of Western Ontario, 1976
B.Sc., University of Western Ontario, 1975


Dr. Littlejohn joined the Baylor faculty as the Chair of the Mathematics Department in January, 2007. He stepped down as Chair in July, 2019. Prior to coming to Baylor he taught at Utah State University (1983-2006) and the University of Texas at San Antonio (1981-1983). He obtained his B.Sc. and M.S. degrees in mathematics from the University of Western Ontario before earning his Ph.D. at Penn State University. He has traveled extensively throughout the world and, in particular, frequently to work with colleagues in various places in the United Kingdom, Spain, and Korea. His hobbies include listening to music, playing squash, and watching/listening to baseball games played by his favorite team, the Detroit Tigers.

Academic Interests and Research

Dr. Littlejohn's research areas include orthogonal polynomials, inequalities, spectral theory of differential operators and special functions. When not working on research problems, he loves to study mathematics in other subjects (especially number theory) and to read popular books on mathematics and on various mathematicians.

Recent Selected Publications

Self-adjoint operators in extended Hilbert spaces H⊕W: an application of the general GKN-EM theorem", (with R. Wellman), Operators and Matrices, 13(3), 2019, 667-704.

Radial and logarithmic refinements of Hardy's inequality, (with F. Gesztesy, I. Michael and M. Pang), St. Petersburg Math. J., 30(2019), No. 3, 429-436

Trace formulas applied to the Riemann ζ-function, (with M. Ashbaugh, F. Gesztesy, L. Hermi, K. Kirsten and H. Tossounian), in Integrability, Supersymmetry and Coherent States. A Volume in Honour of Professor Véronique Hussin, Sengül Kuru, Javier Negro, Luis M. Nieto (eds), CRM Series in Mathematical Physics, Springer, 2019.

Differential operator for discrete Gegenbauer-Sobolev orthogonal polynomials: eigenvalues and asymptotics (with Juan F. Mañas--Mañas, Juan J. Moreno--Balcázar and R. Wellman), J. Approx. Theory, 230 (2018) 32-49.

On Birman's sequence of Hardy-Rellich-type inequalities, (with F. Gesztesy, I. Michael and R. Wellman), J. Differential Equations 264 (2018), 2761-2801.

Factorizations and Hardy-Rellich-type Inequalities, (with F. Gesztesy), In Non-Linear Partial Differential Equations, Mathematical Physics, and Stochastic Analysis. The Helge Holden Anniversary Volume, F. Gesztesy, H. Hanche-Olsen, E. R. Jakobsen, Yu. Lyubarskii, N. H. Risebro, and K. Seip (eds), EMS Congress Reports, ETH-Zürich, 2018, pp. 207-226.

Former Ph.D. Students

Susan Loveland, Utah State University, 1990
Richard Wellman, Utah State University, 1995
Andrea Bruder, Baylor University, 2009
Davut Tuncer, Baylor University, 2009
Jessica Stewart, Baylor University, 2014
Quinn Wicks (joint with Constanze Liaw), Baylor University, 2015
Katie Elliott, Baylor University, 2019
Isaac Michael (joint with Fritz Gesztesy), Baylor University, 2019

Some Courses Taught at Baylor
  • MTH 1321, MTH 1322 - Calculus I, II
  • MTH 2311 - Linear Algebra
  • MTH 3323 - Introduction to Real Analysis
  • MTH 3325 - Ordinary Differential Equations
  • MTH 3326 - Partial Diff Equations
  • MTH 6V23 - Functional Analysis
  • MTH 5323-24 - Real Analysis

To view my teaching philosophy over the past forty years, please click here.


Sid Richardson Science Building
1410 S.4th Street
Waco, TX 76706

(254) 710-3561